Thrush


One of the things we were told about in the chemo education class I attended was the likelihood of thrush.  Because of the aggressive nature of the treatment and the resulting weakening of the immune system, cancer patients are far more susceptible to thrush.  It can be quite painful and looks awful, a sticky white paste on the tongue and white coated sores on the back of the throat.  Well today, despite rinsing his mouth routinely with a mix of salt, baking soda and distilled water, my husband woke up with a sore throat.  This sent me into panic mode, since it may be thrush, but it could also be something more dangerous like strep throat – where there is fever for me, there is fear. 

Fortunately he was fairly forthcoming in telling me that his throat was sore.  He has sleep apnea so it is not uncommon for him to wake up with a sore throat.  For instance if he takes off his CPAP mask and sleeps for a couple of hours without it on, the combination of snoring, holding his breath and mouth breathing can mean he has a sore throat in the morning. 

Today when he woke up he asked for soft foods for breakfast since his throat was sore.  So we had the discussion about what “kind “of sore, like dry throat sore, acid reflux sore, etc.  I got out the flashlight, looked at the back of his throat and there was a visible patch of white.  I took his temperature, which registered normal, and then I called the doctor.  For now, we have a prescription for an oral rinse designed to address thrush.  We also likely have an appointment at the doctor’s office tomorrow.  This all changes if he does develop a fever, in which case, out comes the fever card and off we go to Emergency.

Here is an excerpt from a website that provides a fair bit of information on thrush, I’ve pulled out a few sentences that give a tiny bit of information on thrush:

Oral thrush is an infection of yeast fungus in the mouth and throat. It is caused by yeast fungus – called Candida yeast – that settles in the mucous membranes lining the mouth and throat. This gives the condition its name “oral candidiasis”. … Oral thrush is one of the most common adverse effects of cancer treatment. Chemotherapy can aggravate the mucous membranes and weaken the immune system, which means that the fungus can spread more easily.”  (Source:  http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0046251/ retrieved September 6, 2014.)

 

 

Any thoughts or experiences to share? Leave them here.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s